Alert archive / Mississippi / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 397, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at Aug 21, 2020, 2:00 PM CDT for Leake County, Mississippi. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 21, 2020, 2:00 PM CDT (19:00 UTC)
- Expired
- Aug 21, 2020, 2:45 PM CDT
- In force
- 45 min
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Leake County, MS
The radar
The Jackson/Brandon,MS radar (KDGX), 53 km from the middle of the area, began a volume at 19:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 7.0 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 507 J/kg
- Mixed-layer CIN
- -44 J/kg
- Mixed-layer LCL
- 866 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- -12 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
284
WUUS54 KJAN 211900
SVRJAN
MSC079-211945-
/O.NEW.KJAN.SV.W.0397.200821T1900Z-200821T1945Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Jackson MS
200 PM CDT Fri Aug 21 2020
The National Weather Service in Jackson has issued a
* Severe Thunderstorm Warning for...
Southwestern Leake County in central Mississippi...
* Until 245 PM CDT.
* At 200 PM CDT, a severe thunderstorm was located near Tuscola, or
near Carthage, moving east at 5 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Carthage around 205 PM CDT.
Tuscola around 220 PM CDT.
Other locations impacted by this severe thunderstorm include Lena.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3258 8973 3277 8973 3278 8950 3258 8948
TIME...MOT...LOC 1900Z 267DEG 6KT 3266 8957
HAIL...1.00IN
WIND...60MPH
$$
DC1 follow-up statement
747
WWUS54 KJAN 211935
SVSJAN
Severe Weather Statement
National Weather Service Jackson MS
235 PM CDT Fri Aug 21 2020
MSC079-211945-
/O.EXP.KJAN.SV.W.0397.000000T0000Z-200821T1945Z/
Leake MS-
235 PM CDT Fri Aug 21 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN LEAKE COUNTY WILL
EXPIRE AT 245 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Jackson.
LAT...LON 3258 8973 3277 8973 3278 8950 3258 8948
TIME...MOT...LOC 1935Z 267DEG 6KT 3266 8950
$$
DLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 12:58 PM CDT, 1 hour 2 minutes earlier.
Area forecast discussion, Aug 21, 12:58 PM CDT, 1 hour 2 minutes before
Area Forecast Discussion National Weather Service Jackson MS 1258 PM CDT Fri Aug 21 2020 .UPDATE... Updated for 18Z aviation discussion && .AVIATION... 18Z TAF discussion: VFR conditions are occurring this afternoon for most locations. A few showers and storms have developed across the area and may affect eastern TAF sites through the evening. Any site affected could see some brief MVFR restrictions before improving. Guidance indicates some MVFR or lower vis/ceiling restrictions overnight and have included for now in the forecast. VFR conditions should resume tomorrow late morning. /28/ && .DISCUSSION... Morning convection has begun to diminish some but a few showers and storms linger across locations just south of the Jackson area. This activity and associated cloud cover has kept conditions cooler this morning and certainly has stabilized portions of the region. However, with the upper low still spinning across the region, there remains some potential for a few strong to severe storms in the east/southeast part of the forecast area this afternoon. There does remain some question as to what affect any residual cloud cover may have but satellite imagery does not show a lot of cloud cover in the southeast. Vertical totals in this region are forecast to be around 26-27C with 20-30kts of shear this afternoon. If any breaks in the clouds can result in increased heating and instability, a few storms could be strong to severe and a marginal risk will be in place for this part of the forecast area this afternoon. Any storms that develop should diminish this evening. /28/ Prior discussion below: Today through tonight: an upper low remains centered over the ArkLaMiss region, and this will once again help to enhance diurnal convective precipitation. Early morning convection over north MS associated with mid level frontogenetical forcing in deformation zone poleward of the low center is not being picked up well by the near term guidance, and am not expecting it to persist much longer or build southward into north central MS. For later today, unseasonably strong lift will support the development of numerous showers/storms given heating and destabilization, and a few storms may briefly pulse up to strong/severe limits, but early cloud and precip development should help to keep instability from getting too strong. Expect the convection to gradually diminish this evening with some showers likely lingering overnight. /EC/ Saturday through next week: An amplified upper level pattern will exist across the CONUS on Saturday with the steep and stagnant upper ridge remaining in place over the western third of the country with weakening troughing over the MS River Valley. Isolated to scattered afternoon thunderstorms will be possible on Saturday and Sunday as the troughing continues to deamplify and the region becomes influenced by an expanding subtropical ridge centered off of the Atlantic Coast. Temperatures during the weekend period will be near to slightly below normal late August values. As we get into early next week, our region will remain in the middle of a the ridging in the west and the subtropical high to the east. This pattern will help to pull deep tropical moisture into the northern Gulf Coast and help to steer what are currently TD's #13 and #14 into the Gulf of Mexico. There are still uncanny amounts of uncertainty that exist with the tracks, intensities, and possible binary interactions between the two storms but the latest forecast from NHC places two hurricanes in the Gulf of Mexico by Monday evening. This unprecedented and highly complex forecast will become the focus of our weekend forecast packages as confidence in solutions grow. Regardless of any organized tropical system impacting the region directly, rain and storm chances will remain high throughout the early to mid week period due to deep tropical moisture(Pwats > 2.0") that will be present over the region. Better coverage of showers and storms will exist during the afternoon hours in areas along and south of the I-20 corridor. Temperatures will be seasonally mild. /JM/ && .PRELIMINARY POINT TEMPS/POPS... Jackson 87 66 89 68 / 65 29 34 1 Meridian 87 67 89 68 / 66 55 40 3 Vicksburg 86 67 89 70 / 50 14 22 0 Hattiesburg 88 67 89 69 / 67 54 34 3 Natchez 86 67 89 69 / 48 19 26 1 Greenville 86 68 88 68 / 43 19 22 1 Greenwood 87 66 89 68 / 71 30 32 1 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...None. LA...None. AR...None. && 28
Hazardous weather outlook, Aug 21, 10:23 AM CDT, 3 hours 37 minutes before
Hazardous Weather Outlook National Weather Service Jackson MS 1023 AM CDT Fri Aug 21 2020 ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>043-047>049- 053-054-059>063-221530- Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland- Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar- Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes- Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston- Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Warren-Hinds-Rankin- Claiborne-Copiah-Jefferson-Adams-Franklin MS-Lincoln-Lawrence- 1023 AM CDT Fri Aug 21 2020 This hazardous weather outlook is for portions of southeast Arkansas, northeast Louisiana, central Mississippi, north central Mississippi, south central Mississippi, and southwest Mississippi. .DAY ONE...The rest of Today and Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Saturday through Thursday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations is not expected through next Thursday. MSZ044>046-050>052-055>058-064>066-072>074-221530- Leake-Neshoba-Kemper-Scott-Newton-Lauderdale-Simpson-Smith-Jasper- Clarke-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest- 1023 AM CDT Fri Aug 21 2020 This hazardous weather outlook is for portions of central Mississippi, east central Mississippi, south central Mississippi, and southeast Mississippi. .DAY ONE...The rest of Today and Tonight SEVERE THUNDERSTORMS THREAT...Marginal TIMING...remainder of today through Tonight Isolated severe thunderstorms will be possible this afternoon and evening. Damaging winds will be the primary concern. (https://www.weather.gov/images/jan/graphicast/1.png) .DAYS TWO THROUGH SEVEN...Saturday through Thursday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region rest of today through tonight. 28 && ...HAZARD LEGEND... *SEVERE THUNDERSTORMS* High...Significant severe thunderstorms are expected. Moderate...Severe storms expected with significant severe weather possible. Enhanced...Severe storms expected. Slight...Severe storms possible. Marginal...Isolated severe storms possible. ...USEFUL WEATHER WEB PAGES (URLS)... NWS JAN Home page... https://www.weather.gov/jan Stay Aware, Stay Safe NWS JAN Briefing Page... https://www.weather.gov/jan/safe Latest Weather Briefing... https://www.weather.gov/jan/weather_briefing Tropical page... https://www.weather.gov/srh/tropical?office=jan National Hurricane Center Home Page... https://www.nhc.noaa.gov/ Find NWS JAN on Facebook... https://www.facebook.com/NWSJacksonMS Follow NWS JAN on Twitter... @NWSJacksonMS Follow NWS JAN on Youtube... https://www.youtube.com/user/NWSJacksonMiss ...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES... Storm Prediction Center (SPC)... https://www.spc.noaa.gov/ Meso Analysis... https://www.spc.noaa.gov/exper/mesoanalysis/ Day 1 through 3 Outlooks... https://www.spc.noaa.gov/products/outlook/ Storm Reports... https://www.spc.noaa.gov/climo/online/
In the hours before
Special weather statement, Aug 21, 11:46 AM CDT, 2 hours 14 minutes before
Special Weather Statement
National Weather Service Jackson MS
1146 AM CDT Fri Aug 21 2020
MSZ050-051-056-057-211730-
Smith MS-Scott MS-Newton MS-Jasper MS-
1146 AM CDT Fri Aug 21 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN JASPER...
SOUTHWESTERN NEWTON...NORTHEASTERN SMITH AND SOUTHEASTERN SCOTT
COUNTIES UNTIL 1230 PM CDT...
At 1146 AM CDT, Meteorologists were tracking a strong thunderstorm
near Roberts, or 12 miles southwest of Newton, moving northeast at 25
mph.
Winds in excess of 40 mph will be possible with this storm.
This strong thunderstorm will be near...
Roberts around 1200 PM CDT.
Lawrence and Garlandville around 1210 PM CDT.
Newton around 1225 PM CDT.
Other locations impacted by this storm include Sylvarena, Lake,
Montrose and Louin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
&&
LAT...LON 3191 8932 3222 8956 3236 8936 3246 8915
3225 8906 3212 8909 3196 8923
TIME...MOT...LOC 1646Z 234DEG 21KT 3218 8930
DCSpecial weather statement, Aug 21, 12:31 PM CDT, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Jackson MS
1231 PM CDT Fri Aug 21 2020
MSZ051-057-211815-
Newton MS-Jasper MS-
1231 PM CDT Fri Aug 21 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN JASPER AND SOUTHERN
NEWTON COUNTIES UNTIL 115 PM CDT...
At 1231 PM CDT, Meteorologists were tracking a strong thunderstorm
near Newton, moving northeast at 20 mph.
Winds in excess of 40 mph will be possible with this storm.
This strong thunderstorm will be near...
Decatur around 1245 PM CDT.
Duffee around 115 PM CDT.
Other locations impacted by this storm include Chunky and Hickory.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
&&
LAT...LON 3208 8912 3232 8928 3242 8918 3249 8903
3250 8892 3245 8891 3212 8891
TIME...MOT...LOC 1731Z 228DEG 17KT 3232 8908
DCSpecial weather statement, Aug 21, 1:08 PM CDT, 52 minutes before
Special Weather Statement
National Weather Service Jackson MS
108 PM CDT Fri Aug 21 2020
MSZ051-052-057-058-211900-
Lauderdale MS-Newton MS-Jasper MS-Clarke MS-
108 PM CDT Fri Aug 21 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN JASPER...EASTERN
NEWTON...NORTHWESTERN CLARKE AND LAUDERDALE COUNTIES UNTIL 200 PM
CDT...
At 108 PM CDT, Meteorologists were tracking a strong thunderstorm
near Nellieburg, or 7 miles west of Meridian, moving northeast at 25
mph.
Winds in excess of 40 mph will be possible with this storm.
This strong thunderstorm will be near...
Nellieburg and Suqualena around 115 PM CDT.
Meridian around 120 PM CDT.
Marion around 135 PM CDT.
Daleville around 145 PM CDT.
Other locations impacted by this storm include Pachuta and Chunky.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
&&
LAT...LON 3222 8861 3204 8877 3200 8898 3222 8897
3248 8906 3258 8893 3258 8867 3240 8857
TIME...MOT...LOC 1808Z 233DEG 21KT 3238 8884
DCThe office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 7:02 PM CDT | Special Weather Statement | JAN | Yazoo | 28 min |
| Aug 20, 7:04 PM CDT | Severe Thunderstorm Warning | JAN | Madison, Yazoo | 41 min |
| Aug 21, 11:46 AM CDT | Special Weather Statement | JAN | Smith | 44 min |
| Aug 21, 12:31 PM CDT | Special Weather Statement | JAN | Newton | 44 min |
| Aug 21, 1:08 PM CDT | Special Weather Statement | JAN | Lauderdale | 52 min |
| Aug 21, 2:24 PM CDT | Special Weather Statement | JAN | Lauderdale | 36 min |
| Aug 21, 4:20 PM CDT | Special Weather Statement | JAN | Jones | 25 min |
| Aug 21, 4:25 PM CDT | Special Weather Statement | JAN | Choctaw | 35 min |
| Aug 21, 6:24 PM CDT | Special Weather Statement | JAN | Forrest | 36 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.